Hail, Todd
- When
- June 25, 2:41 PM CST
- Where
- Todd County, 4.22 mi ENE of Pillsbury
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.961, -94.625
During the afternoon of Saturday, June 25th, scattered thunderstorms developed along a cold front in central Minnesota and moved off to the northeast toward Duluth. A very warm layer aloft kept thunderstorms from developing too far south across southern Minnesota during the early and mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon of Saturday, June 25th, scattered thunderstorms developed along a cold front in central Minnesota and moved off to the northeast toward Duluth.
A very warm layer aloft kept thunderstorms from developing too far south across southern Minnesota during the early and mid afternoon hours. However, as conditions cooled slightly aloft in the late afternoon, a few severe wind reports and isolated large hail reports were noted as thunderstorms formed farther south.
Most of the severe weather was confined to areas of central Minnesota near Little Falls to north of St. Cloud, then north of the Twin Cities metro area around Elk River to Cambridge. Although local airports and supplemental wind sensors measured gusts between 30 and 50 mph, the added loading of torrential rainfall led to sporadic damage, mainly to small trees and larger branches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 25, 1:36 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT SAT JUN 25 2016
.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Jun 25 2016
As of 1 pm, the cold front had moved near the SD/MN border, with
most of the thunderstorm activity holding off. A few storms had
developed near Red Wing around 1245 pm, however this is where wind
shear values are lower, and severe thunderstorms are not expected
in this area until late this afternoon along the cold front.
MLCAPE and effective shear parameters in western Minnesota are prime
for the development of severe thunderstorms. However, CIN values
have kept most of the thunderstorm activity at bay. This will change
in the next two hours as the CIN values lower near the cold front.
Although most of the CAMS have trended back an hour or two with
thunderstorm development in the west, this may be more of the models
having problems spinning up the storms too slowly. The atmosphere
remains very unstable for the consideration of all forms of severe
thunderstorm elements through the afternoon. By the early evening,
instability lowers but wind shear values increase. Therefore, the
severity may lower, but the overall coverage may increase.
Once the front moves through this evening, expect much calmer
conditions on Sunday, but a breezy west-northwest wind will
develop.
.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Jun 25 2016
A cooler and refreshing northwest flow will cover the forecast area
early next week as high pressure builds in from the Northern Plains.
Highs Monday and Tuesday will be in the lower to middle 70s.
Thereafter, an upper low will begin dropping south across Ontario.
This will bring back the threat for showers and isolated
thunderstorms from Thursday into Saturday. Confidence remains
highest for precipitation on Thursday. Rain amounts will likely be
less than a half inch. Highs for the balance of the workweek and
early part of the upcoming weekend will be in the middle to upper
70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Jun 25 2016
Timing of thunderstorm development remains the main challenge this
afternoon and early evening across MPX forecast area. Based on the
latest models and surface observations, thunderstorms will develop
in western Minnesota between 19-20z and move off to the east-
southeast, affecting KSTC/KRWF by 21z, KMSP by 22z, KRNH/KEAU
after 00z. The potential of severe wind gusts and torrential
rainfall will affect the airports which leads to temporary IFR
conditions. Conditions will improve rapidly behind the cold front
with VFR developing between the mid afternoon through midnight
from west to east. Gusty winds will likely redevelop Sunday
morning from the west-northwest.
KMSP...
Thunderstorms will a temporary period of IFR or lower are likely
by the late afternoon, early evening. Timing is the main challenge
with the best period of the worst conditions between 23-01z.
Thunderstorms may linger past 01z, but the main threat of severe
winds and lower ceilings will decrease.
/OUTLOOK FOR KMSP/
MON...VFR. Northwest wind 10 kts.
TUE...VFR. North wind 5-10 kts becoming west under 5 kts.
WED...VFR. Isolated TSRA late. Southwest wind 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...Heat Advisory until 6 PM CDT this evening for MNZ059>063-066>070-
074>077-082>084.
&&
SHORT TERM...JLT
LONG TERM...RAH
AVIATION...JLTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1108 AM CDT SAT JUN 25 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261615- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1108 AM CDT SAT JUN 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON. SEVERE WEATHER... INCLUDING LARGE HAIL... DAMAGING WIND GUSTS... AND A FEW TORNADOES... IS EXPECTED WITH THE STRONGER STORMS THAT OCCUR. STORMS WILL MOVE WEST TO EAST ACROSS THE AREA... FROM AROUND 3 PM TO 9 PM. HEAT INDICES NEAR 100 WILL IMPACT PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO FRIDAY... BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON... AND INTO THE EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 PM CDT SAT JUN 25 2016
MNZ042-043-252000-
TODD-MORRISON-
214 PM CDT SAT JUN 25 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES...
AT 214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROWERVILLE...OR 22 MILES WEST OF LITTLE FALLS...MOVING NORTHEAST AT
40 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CROW WING STATE PARK...LONG PRAIRIE...BROWERVILLE...MOTLEY...
CUSHING AND PHILBROOK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 115 AND 133.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 186 AND 195.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
MINNESOTA.
LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
4627 9434 4623 9440 4618 9438 4594 9484
4602 9496 4635 9465
TIME...MOT...LOC 1914Z 225DEG 35KT 4604 9482
BORGHOFFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT SAT JUN 25 2016
MNZ042-043-252030-
TODD-MORRISON-
306 PM CDT SAT JUN 25 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD AND NORTHWESTERN
MORRISON COUNTIES...
AT 306 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAGLE
BEND...OR 29 MILES NORTHEAST OF ALEXANDRIA...MOVING NORTHEAST AT 45
MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
STAPLES...MOTLEY...EAGLE BEND...STAPLES AIRPORT AND PHILBROOK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 105 AND 122.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 204 AND 209.
LAT...LON 4635 9470 4636 9467 4633 9462 4631 9455
4633 9445 4627 9437 4615 9506 4621 9509
4637 9484 4637 9474
TIME...MOT...LOC 2006Z 238DEG 40KT 4621 9494
BORGHOFFThe Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree was blown down across a road in Little Falls.
A few trees were blown down north of Sauk Rapids, along Highway 10.
A large tree was blown down in Elk River.
A few trees were blown down near Harris, along Falcon Drive at 425th St.
Scattered trees and power lines were blown down across the northern half of Anoka County between Oak Grove and East Bethel. An individual video-recorded a severe downburst in East Bethel, where numerous large tree branches and a few trees were snapped off or blown down.
Three large trees were snapped off about 15 feet above the ground in Blaine. It occurred near Jefferson and 125th Avenue.
Several trees were blown down in the city of Isanti.
Several trees were blown down in the city of Cambridge, with portions of the city without power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643578, 632061, 632060, 632062, 632063, 632064, 632065, 632069, 632066, 632067.